Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Have chronic anemia. Feeling tired, getting mood swings and suicidal thoughts. Cancer, leukaemia and brain tumour?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Avid runner, 37 year old female, constantly have chronic Anemia, hemoglobin always low, have to get iron infusions now, still feel very tired, get severe mood swings, suicidal thoughts, have been trying to eat better, more iron aborbing foods, had every blood test done to man, did show a slight positive for Lupus but Dr. said "not" to worry, also 2nd stage Kidney issues, why am I still constantly tired after iron infusions, depressed, headaches severe, feel like crap, can still run, but not GREAT, I have to go back to have blood checked in Oct if it comes back bad again, what could be wrong with me? Cancer? They even did stool and urine and the stool was fine. What the heck could it be? Brain tumor? Leukemia? Does Leukemia affect red blood cells only white? Please, I need help! Bones ache feel like I got hit by a bus and I'm not a wuss, very good athlete just beyond "normal" right now any suggestions on what else could be causing my issues?
I can send the umpteen pages of bloodwork done if that could help you? It's Chinese to me. Also have been put on Seasonique BC for the last year to help with blood loss. I like taking it. And could sleep for days in a row. Not sure if that's depression related or because of iron issues? 5ft 8 112 lbs, like to stay in shape. Do I need a MRI? I feel like I'm crazy or something is OFF? Any suggestions on supplements, foods, would be great or etc. Binding capcity showed high, but hemoglobin low, not sure if that helps? Thank you so much! Oh and by the way yes, I right in tangents.....:)
Posted Tue, 9 Oct 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations.

I suspect that your doctors have concluded that the reason why your iron level is low and why you have anemia is related to heavy menstrual bleeding. if this is not the case there should be an investigation to see if you are having some type of bleeding going on inside your body such as within the small intestine or the colon.

I would also suggest that you have a formal consult with a blood specialist or hematologist. this is important because there can be subtle changes that a hematologist can find which a like to know in general what your normal hemoglobin runs. I also suspect that your ferritin level is quite low which is why you have been getting the iron infusions.

Another possible consideration would be a thyroid disorder which could sometimes contribute to anemia. I suspect that your doctors have already checked for this.

If the birth control medication is improving your periods then you might not need to get the iron infusions over a long period of time.

I can appreciate that you're dealing with a very stressful situation which is also quite frustrating at the same time. I hope I can provide you with additional information and some we assurance regarding what is going on. I don't think you have any type of cancer. I do think it is necessary to explain why your blood count is low if it is not related to your periods.

Regarding depression this could possibly be playing a role but I would not think that this is the only explanation for your symptoms. Sometimes frustration with not feeling well can lead to depression which only exacerbates symptoms. You might consider discussing this with your primary care physician to see if a trial of a new antidepressant might be indicated.

Again I would suggest a formal consultation with a blood specialist. If you have additional information what you would like to share with me as well as additional questions I would be happy to discuss those with you here as well.


Dr. Robert

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor